Alert archive / Texas / River Flood Warnings in 2008

River Flood Warning 9, NWS Austin/San Antonio, TX

August 29, 2008Val Verde County, Texas

NWS Austin/San Antonio, TX issued this river flood warning at Aug 29, 2008, 2:47 PM CDT for Val Verde County, Texas. It took effect at Aug 29, 2008, 6:19 PM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Aug 29, 2008, 2:47 PM CDT (19:47 UTC)
In effect from
Aug 29, 2008, 6:19 PM CDT
Expired
Aug 30, 2008, 7:32 AM CDT
In force
13 hr
Issued by
NWS Austin/San Antonio, TX
Flood severity
Minor

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 109 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rio Grande at Del Rio (DLRT2).

Action stage
4.2 ft
Minor stage
4.5 ft
Moderate stage
4.7 ft
Major stage
7.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS44 KEWX 291947
FLWEWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
247 PM CDT FRI AUG 29 2008

...THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED 
 A FLOOD WARNING FOR THE RIO GRANDE. 
  
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST FOR THE NEXT 24-48 HOURS. ADDITIONAL RAINFALL WILL LIKELY CHANGE THESE RIVER FORECAST LEVELS.

TXC465-300347-
/O.NEW.KEWX.FL.W.0009.080829T2319Z-080830T1232Z/
/DLRT2.1.ER.080829T2319Z.080830T0000Z.080830T0032Z.NO/
247 PM CDT FRI AUG 29 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A 

* FLOOD WARNING FOR THE RIO GRANDE AT DEL RIO.
* FROM THIS EVENING TO SATURDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT 2:15 PM FRIDAY THE STAGE WAS 3.4 FEET (1 METER).
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 4.0 FEET (1.2 METERS).
* FORECAST...THE RIVER LEVEL WILL RISE TO CREST AROUND 4.1 FEET OR 1.2 METERS
  BY EARLY FRIDAY EVENING...THEN BEGIN FALLING.
* IMPACT...AT 4.0 FEET OR 1.2 METERS...THE FLOW IS OVERBANKS INTO THE LOWEST AREAS
  OF THE FLOOD PLAIN...THREATENING TO FLOOD THE ROAD THROUGH THE VEGA VERDE
  SUBDIVISION.

$$

&&


BELOW ARE THE LATEST RIVER STAGES AND FORECASTS (FEET):
                    BF  FLD   OBSERVED            FORECAST 7AM (FT)
LOCATION           STG  STG    STG    DAY TIME   SAT   SUN   MON   TUE   WED
  DEL RIO            4    4    3.4   FRI 02 PM   2.0   1.8   1.8   1.6   1.8


BELOW ARE THE LATEST RIVER STAGES AND FORECASTS (METERS):
                    BF  FLD   OBSERVED            FORECAST 7AM (M)
LOCATION           STG  STG    STG    DAY TIME   SAT   SUN   MON   TUE   WED
  DEL RIO            1    1    1.0   FRI 02 PM   0.6   0.5   0.5   0.5   0.5



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at Aug 29, 2:45 PM CDT, 2 minutes earlier.

Area forecast discussion, Aug 29, 2:45 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
245 PM CDT FRI AUG 29 2008

.DISCUSSION...
FLOODING/HEAVY RAIN ALONG THE RIO GRANDE. NAM AND GFS SHOW THE DEEP
TROPICAL TAP REMAINING OVER THE EDWARDS PLATEAU AND RIO GRANDE
PLAINS TONIGHT. A NEARBY UPPER LEVEL LOW WILL KEEP GOOD RAINFALL
COVERAGE GOING THROUGH THE NIGHT. TRAINING ECHOES WILL ONCE AGAIN
BRING RAINS TOTALING 1 TO 3 INCHES WITH HIGHER ISOLATED TOTALS OF
6 INCHES. THE TROPICAL TAP AND UPPER DISTURBANCE SHIFT WEST AFTER
SATURDAY AS THE UPPER HIGH BUILDS INTO TEXAS. RAINFALL TOTALS OF 4
TO 5 INCHES FELL IN AND AROUND THE CITY OF DEL RIO SINCE
MIDNIGHT. THE BEST INFLOW WILL BE OVER VAL VERDE COUNTY. HOWEVER
THE RAIN SHIELD COULD SPREAD EAST INTO WESTERN EDWARDS AND
MAVERICK COUNTIES. SO HAVE ENLARGED THE FLASH FLOOD AREA TO
LOCATIONS ALONG AND WEST OF A LINE FROM ROCKSPRINGS TO EL INDIO.

THE MEAN ATMOSPHERIC FLOW REMAINS WEAK FOR THE WEEKEND. SO
AFTERNOON SHOWERS AND TSTMS WILL CONTINUE UNTIL WINDS FROM GUSTAV
COME INTO THE GULF OF MEXICO. A DRIER FLOW ON MONDAY WILL MAKE
FOR FAIRLY CLEAR SKIES AT NIGHT AND NEAR NORMALS LOWS MONDAY.

ON LABOR DAY, GUSTAV IS PROGGED IN THE NORTH CENTRAL GULF. THAT
WOULD PLACE TEXAS IN A BETTER NORTHEAST MEAN FLOW. MAX TEMPS WILL
BE HOTTER DUE TO DECREASED ATMOSPHERIC MOISTURE. AN UPPER HIGH
PRESSURE CENTER OVER TEXAS WILL BE BUFFER BETWEEN GUSTAV AND A
DEEPENING UPPER LOW OVER THE ROCKIES.

WITH GUSTAV ONSHORE IN LOUISIANA TUESDAY, SOME OF THE RAIN BANDS
WILL ROTATES INTO THE EASTERN CWA. MEANWHILE THE UPPER LOW OVER
THE ROCKIES BEGINS MOVING EAST, REACHING THE CENTRAL U.S. BY
FRIDAY. THE TWO WILL CREATE NORTHERLY WINDS OVER US AND HELP PULL
LOWER DEW POINTS INTO THE REGION. LOOK FOR HOT AFTERNOONS THROUGH
FRIDAY AND BELOW NORM MINS THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  94  73  95  75 /  30  30  10  20  10
AUSTIN BERGSTROM INTL AIRPORT  71  94  69  96  72 /  30  30  10  20  10
DEL RIO INTL AIRPORT           71  86  72  91  73 / 100 100  40  20  20
SAN ANTONIO INTL AIRPORT       74  91  73  93  74 /  40  40  20  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
COUNTIES: EDWARDS...KINNEY...MAVERICK...VAL VERDE.

&&

06/04
Hazardous weather outlook, Aug 29, 10:14 AM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1014 AM CDT FRI AUG 29 2008

TXZ183>185-202-203-217-218-228-301100-
VAL VERDE-EDWARDS-REAL-KINNEY-UVALDE-MAVERICK-ZAVALA-DIMMIT-
1014 AM CDT FRI AUG 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

RAIN WITH SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
TODAY AND TONIGHT. THE RAINS WILL BE HEAVY AT TIMES. THIS WILL
LIKELY CAUSE FLASH FLOODING ESPECIALLY ACROSS VAL VERDE AND KINNEY
COUNTIES. SOME RIVERS AND STREAMS MAY ALSO FLOOD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

TXZ171>173-186>194-204>209-219>225-301100-
LLANO-BURNET-WILLIAMSON-KERR-BANDERA-GILLESPIE-KENDALL-BLANCO-
HAYS-TRAVIS-BASTROP-LEE-MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-
FAYETTE-FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-
1014 AM CDT FRI AUG 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
TODAY INTO THIS EVENING. LOCALLY HEAVY DOWNPOURS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 29, 9:23 AM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
923 AM CDT FRI AUG 29 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0807 AM     FLASH FLOOD      JUNO                    30.15N 101.12W
08/29/2008                   VAL VERDE          TX   LAW ENFORCEMENT

            SH163 AT JUNO CLOSED DUE TO 3 FEET OF WATER GOING OVER
            THE ROAD

&&

EVENT NUMBER EWX0800224

SMART
Local storm report, Aug 29, 12:33 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1233 PM CDT FRI AUG 29 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0807 AM     FLASH FLOOD      JUNO                    30.15N 101.12W
08/29/2008                   VAL VERDE          TX   LAW ENFORCEMENT

            SH163 AT JUNO CLOSED DUE TO 3 FEET OF WATER GOING OVER
            THE ROAD

1130 AM     FLASH FLOOD      DEL RIO                 29.38N 100.90W
08/29/2008                   VAL VERDE          TX   EMERGENCY MNGR

            NUMBER OF VEHICLES STALLED...ONE PERSON RESCUED FROM A
            VEHICLE AT RAILWAY AND 90E A RAILROAD UNDERPASS

1155 AM     FLASH FLOOD      1 SW DEL RIO            29.37N 100.91W
08/29/2008                   VAL VERDE          TX   EMERGENCY MNGR

            CIENEGAS RD BARRICADED DUE TO WATER COVERING THE
            ROADWAY

1200 PM     FLASH FLOOD      DEL RIO                 29.38N 100.90W
08/29/2008                   VAL VERDE          TX   EMERGENCY MNGR

            NUMEROUS RESIDENTIAL STREETS FLOODED IN DEL RIO

&&

EVENT NUMBER EWX0800224 EWX0800225 EWX0800226 EWX0800227

SMART

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 1:16 AM CDTAreal Flood AdvisoryEWXKinney, Val Verde4 hr
Aug 29, 3:22 AM CDTFlash Flood WarningEWXVal Verde4 hr
Aug 29, 7:26 AM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Aug 29, 8:08 AM CDTFlash Flood WarningEWXVal Verde10 hr
Aug 29, 9:11 AM CDTRiver Flood WarningEWXVal Verde5 hr
Aug 29, 10:00 AM CDTFlash Flood WatchEWXEdwards, Kinney, Maverick, Val Verde20 hr
Aug 29, 11:54 AM CDTAreal Flood AdvisoryEWXKinney2 hr

Nearby

River Flood Warnings in Texas, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.